Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 96, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 15, 2017, 2:58 PM EDT for Hamilton County, Marion County, Tennessee. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 2:58 PM EDT (18:58 UTC)
- Expired
- Jun 15, 2017, 3:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hamilton County, TN, Marion County, TN
The radar
The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 3:07 PM EDT | TSTM WND DMG | South Pittsburg, TN | SEVERAL TREES DOWN IN THE SOUTH PITTSBURG AREA. |
| Jun 15, 3:07 PM EDT | TSTM WND DMG | South Pittsburg, TN | HOUSE ON 7TH STREET DAMAGED BY FALLING TREE. NO INJURIES. TIME ESTIMATED FROM OTHER REPORTS IN THE VICINITY AND FROM RADAR. |
| Jun 15, 3:15 PM EDT | TSTM WND DMG | South Pittsburg, TN | POWER OUTAGES REPORTED IN SEVERAL LOCATIONS AS THUNDERSTORMS MOVED THROUGH ACCORDING TO SVEC. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1960 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
749
WUUS54 KMRX 151858
SVRMRX
TNC065-115-151930-
/O.NEW.KMRX.SV.W.0096.170615T1858Z-170615T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
258 PM EDT THU JUN 15 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Marion County in east Tennessee...
Southwestern Hamilton County in east Tennessee...
* Until 330 PM EDT/230 PM CDT/
* At 257 PM EDT/157 PM CDT/, a severe thunderstorm was located near
Kimball, or near Jasper, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Chattanooga, Jasper, Signal Mountain, South Pittsburg, Whitwell,
Kimball, Ridgeside, Red Bank, Powells Crossroads, Orme, Martin
Springs, Lookout Mountain, Fiery Gizzard State Park, Haletown
(guild), East Ridge, Hicks Gap State Park, Sequatchie Cave, Foster
Falls State Park and New Hope.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3515 8586 3522 8577 3522 8574 3524 8570
3527 8570 3505 8516 3499 8523 3499 8586
TIME...MOT...LOC 1857Z 308DEG 32KT 3508 8573
HAIL...0.75IN
WIND...60MPH
$$
JLB1 follow-up statement
555
WWUS54 KMRX 151916
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
316 PM EDT THU JUN 15 2017
TNC065-115-151930-
/O.CON.KMRX.SV.W.0096.000000T0000Z-170615T1930Z/
Marion TN-Hamilton TN-
316 PM EDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
EDT/230 PM CDT/ FOR MARION AND SOUTHWESTERN HAMILTON COUNTIES...
At 315 PM EDT/215 PM CDT/, a severe thunderstorm was located near
Jasper, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Chattanooga, Jasper, Signal Mountain, South Pittsburg, Whitwell,
Kimball, Ridgeside, Red Bank, Powells Crossroads, Orme, Martin
Springs, Lookout Mountain, Haletown (guild), East Ridge, Hicks Gap
State Park, Sequatchie Cave, Foster Falls State Park, New Hope and
Fiery Gizzard State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3515 8586 3523 8561 3505 8516 3499 8523
3499 8586
TIME...MOT...LOC 1915Z 308DEG 32KT 3498 8557
HAIL...<.75IN
WIND...60MPH
$$
JLBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:37 PM EDT, 21 minutes earlier.
Area forecast discussion, Jun 15, 2:37 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Morristown TN 237 PM EDT Thu Jun 15 2017 .SHORT TERM (Tonight and Friday)... Models have had a difficult time accurately depicting how convection has developed today and how it will evolve tonight. The short term part of the forecast will mainly follow radar and satellite trends for the evening as a vort max crosses the area, and generally follow persistence for late tonight and tomorrow with a weak ridge over the area. A SW storm motion suggests that the central and southern sections of the area will have the highest precip chances through the evening, with locally heavy rain and possible minor flooding issues. Most storms should stay below severe levels, with an isolated gust to 50 mph possible. Northern sections have been slow to destabilize behind an outflow boundary, but storms are beginning pop in the Plateau and eastern KY and are moving east. Activity should begin to wane a few hours after sunset with loss of heating and the exit of the vort max, with patchy fog developing late if clouds can clear out. Tomorrow should have less activity as a weak ridge will be over the area behind the exiting trough. Most convection should be focused on the higher terrain, and mainly diurnally-driven. The NAM wants to bring a MCV from today's convection over KS to our door step late tomorrow, but confidence in its depiction of this is low. .LONG TERM (Friday night through Thursday)... At the start of this period any daytime thunderstorms will likely dissipate after sunset with longer lived activity likely near the mountains and in southwestern North Carolina. By Saturday typical daytime thunderstorms will occur in the favored areas of the plateau and higher terrain of E TN and southwest VA/NC. A deep upper low over the Great Lakes region will bring a cold front closer to the region on Sunday through Monday night. Look for the best chances of showers and thunderstorms to occur Sunday night into Monday. Cooler daytime temperatures will occur while it is raining, however, wish we could say the temperatures would be much cooler by mid-week but that won't be the case. Look for temperatures to bounce back into the mid and upper 80s by Wednesday. Will watch for return moisture into the area by Thursday and into Friday bringing rain chances back into the region by the end of next week. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 90 70 89 / 50 20 20 30 Knoxville McGhee Tyson Airport, TN 69 88 69 89 / 50 20 20 20 Oak Ridge, TN 70 89 69 89 / 40 20 20 20 Tri Cities Airport, TN 66 87 64 86 / 40 20 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && DGS/AC
Hazardous weather outlook, Jun 15, 2:41 PM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 241 PM EDT Thu Jun 15 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-161845- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 241 PM EDT Thu Jun 15 2017 /141 PM CDT Thu Jun 15 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight ...Strong to Possibly Severe Thunderstorms possible this afternoon and evening... Scattered thunderstorms will last into the evening hours. Some storms could become severe and will be capable of producing damaging winds, small hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday ...Strong to Possibly Severe Thunderstorms possible Sunday night into Monday... Sunday evening, a cold front will approach the Tennessee valley. The airmass along and ahead of the front will be moist and unstable. Widespread thunderstorms will develop across the area with some storms becoming strong to possibly severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 15, 1:21 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Morristown TN
121 PM EDT THU JUN 15 2017
TNZ067-083>085-151800-
Rhea TN-Roane TN-Meigs TN-McMinn TN-
121 PM EDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA...NORTHEASTERN
MEIGS...NORTH CENTRAL MCMINN AND SOUTHWESTERN ROANE COUNTIES UNTIL
200 PM EDT...
At 120 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spring City, or 9 miles north of Decatur, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Spring City, Niota, Peakland, Murray Store, Piney Falls State Park,
Grandview and Ten Mile.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3556 8490 3574 8489 3577 8456 3566 8456
3566 8457 3565 8458 3565 8459 3563 8459
3563 8457 3564 8455 3553 8455
TIME...MOT...LOC 1720Z 270DEG 15KT 3566 8481
JLBSpecial weather statement, Jun 15, 1:46 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
146 PM EDT THU JUN 15 2017
TNZ067-068-151815-
Roane TN-Loudon TN-
146 PM EDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUDON AND
SOUTHEASTERN ROANE COUNTIES UNTIL 215 PM EDT...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fairview, or near Kingston, moving east at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Loudon, Philadelphia and Paint Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3567 8443 3567 8444 3572 8459 3583 8456
3584 8438 3567 8441 3566 8442
TIME...MOT...LOC 1745Z 274DEG 9KT 3578 8453
JLBSpecial weather statement, Jun 15, 2:06 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
206 PM EDT THU JUN 15 2017
TNZ013-014-151845-
Claiborne TN-Campbell TN-
206 PM EDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAIBORNE AND
NORTHEASTERN CAMPBELL COUNTIES UNTIL 245 PM EDT...
At 205 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilkerson, or 11 miles northeast of La Follette, moving northeast at
20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Arthur, White Oak and Clairfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3658 8369 3654 8366 3643 8401 3654 8412
3659 8404
TIME...MOT...LOC 1805Z 240DEG 18KT 3651 8399
DGSSpecial weather statement, Jun 15, 2:06 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
206 PM EDT THU JUN 15 2017
TNZ085-151830-
McMinn TN-
206 PM EDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MCMINN COUNTY UNTIL 230
PM EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Athens, Etowah, Niota, Riceville, Hillsview and Clear Water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3534 8481 3546 8480 3547 8477 3548 8477
3549 8476 3550 8476 3551 8475 3553 8472
3555 8449 3528 8451
TIME...MOT...LOC 1806Z 274DEG 9KT 3543 8471
JLBSpecial weather statement, Jun 15, 2:25 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Morristown TN
225 PM EDT THU JUN 15 2017
TNZ081-082-098-099-151930-
Sequatchie TN-Bledsoe TN-Marion TN-Hamilton TN-
225 PM EDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE...SOUTHWESTERN
BLEDSOE...MARION AND CENTRAL HAMILTON COUNTIES UNTIL 330 PM EDT/230
PM CDT/...
At 224 PM EDT/124 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles southeast of
Spencer to near Lynchburg. Movement was southeast at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Chattanooga, Dunlap, Jasper, Soddy-Daisy, Signal Mountain, South
Pittsburg, Walden, Lakesite, Whitwell, Kimball, Monteagle, Fairmount,
Harrison, Red Bank, Powells Crossroads, Orme, Cartwright, Flat Top
Mountain, North Chickamauga Creek Gorge and Chimneys State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3524 8582 3522 8574 3524 8569 3529 8571
3532 8557 3535 8551 3541 8549 3541 8551
3543 8554 3549 8554 3553 8560 3555 8546
3565 8534 3544 8511 3533 8497 3528 8494
3523 8498 3498 8550 3499 8586 3522 8587
TIME...MOT...LOC 1824Z 321DEG 28KT 3567 8537 3523 8630
JLBSpecial weather statement, Jun 15, 2:39 PM EDT, 19 minutes before
Special Weather Statement National Weather Service Morristown TN 239 PM EDT THU JUN 15 2017 TNZ085-100-101-151915- West Polk TN-Bradley TN-McMinn TN- 239 PM EDT THU JUN 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BRADLEY...NORTHWESTERN POLK AND SOUTHWESTERN MCMINN COUNTIES UNTIL 315 PM EDT... At 238 PM EDT, the public reported a strong thunderstorm near Cleveland, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cleveland, Benton, Charleston, East Cleveland, South Cleveland, Wildwood Lake, Calhoun, Parksville, Hopewell, Reliance, Dentville and Tasso. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3513 8497 3530 8492 3533 8456 3508 8457 TIME...MOT...LOC 1838Z 275DEG 15KT 3522 8482 JLB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:53 PM EDT | Special Weather Statement | MRX | Roane | 37 min |
| Jun 15, 1:21 PM EDT | Special Weather Statement | MRX | Meigs | 39 min |
| Jun 15, 1:46 PM EDT | Special Weather Statement | MRX | Roane | 29 min |
| Jun 15, 2:06 PM EDT | Special Weather Statement | MRX | Claiborne | 39 min |
| Jun 15, 2:25 PM EDT | Special Weather Statement | MRX | Hamilton, Marion, Sequatchie | 65 min |
| Jun 15, 2:39 PM EDT | Special Weather Statement | MRX | Bradley | 36 min |
| Jun 15, 3:26 PM EDT | Special Weather Statement | MRX | Bradley, Hamilton, Polk | 49 min |
| Jun 15, 3:55 PM EDT | Special Weather Statement | MRX | Hancock, Hawkins | 50 min |
| Jun 15, 4:08 PM EDT | Special Weather Statement | MRX | Sevier | 37 min |
| Jun 15, 4:15 PM EDT | Special Weather Statement | MRX | Grainger, Hamblen | 45 min |
| Jun 15, 4:26 PM EDT | Special Weather Statement | MRX | Jefferson | 49 min |
| Jun 15, 6:39 PM EDT | Special Weather Statement | MRX | Carter, Johnson | 66 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.